MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.7MM DRILL {} BIT W/QC; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 2.7MM DRILL {} BIT W/QC; PLATE, FIXATION, BONE
Model Number 71173503
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, an unknown drill bit broke off inside a 2.0/2.7mm double-ended drill guide.It is unknown how the guide failed.Surgery was resumed, without any delay, with a back-up device.Patient was not harmed.No complications reported.
 
Additional Manufacturer Narrative
H1: type of reportable event.
 
Event or Problem Description
It was reported that, during an internal fixation surgery, a 2.7mm drill {} bit w/qc broke off inside a 2.0/2.7mm double-ended drill guide.It is unknown how the guide failed.Surgery was resumed, without any delay, using a s+n back-up device.No complications were reported.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.A drill bit was found to be stuck in one of the guide holes, rendering the device inoperative.The device shows signs of extensive use.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Damage from misuse or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
2.7MM DRILL {} BIT W/QC
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13975878
Report Number1020279-2022-01449
Device Sequence Number4676631
Product Code HRS
UDI-Device Identifier03596010519719
UDI-Public03596010519719
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71173503
Device Catalogue Number71173503
Device Lot Number18ANG0015
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/10/2022
Supplement Date Received by Manufacturer03/10/2022
03/31/2022
04/20/2022
Initial Report FDA Received Date04/01/2022
Supplement Report FDA Received Date04/01/2022
04/05/2022
04/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/26/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown